Texas, 2012

Hail in Texas, March 26, 2012

March 26, 2012 · NWS MAF · 2 events in 1 county or zone

An upper trough moved across the northern Rockies causing the upper ridge in place over Texas and New Mexico to weaken. Also, a dryline was over the area providing a source of lift for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moved across the northern Rockies causing the upper ridge in place over Texas and New Mexico to weaken. Also, a dryline was over the area providing a source of lift for thunderstorms to develop. Storms developed across the Trans Pecos area, and some became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 5:04 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 26, 5:04 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT MON MAR 26 2012

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL MAINLY AFFECT THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS EVENING.  MAY INCLUDE TSRA
A KFST...BUT OTHERWISE WILL CARRY VFR CONDITIONS THROUGH THE NIGHT.
THINK MVFR CEILINGS WILL DEVELOP LATE TONIGHT OVER THE AREA...AN
POSSIBLY AFFECT KMAF.  HAVE INCLUDED A TEMPO THERE...BUT WILL HOLD
OFF ON ANY OF THE OTHER TAF SITES UNTIL IT BECOMES MORE CLEAR THE
LOW CLOUDS WILL DEVELOP AGGRESSIVELY WESTWARD.  BY TUESDAY
AFTERNOON...WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE
BUT PROBABILITIES ARE TOO LOW TO INCLUDE IN ANY OF THE TAFS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 26, 12:43 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT MON MAR 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT MON MAR 26 2012 /1243 PM MDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND EARLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. THE MOST
FAVORED AREA FOR STORMS WILL BE IN THE TRANS PECOS... GENERALLY
AROUND THE FORT STOCKTON...MARATHON...ALPINE...AND FORT DAVIS
AREAS. A STORM OR TWO MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND GUSTY WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY
ALONG A DRYLINE FROM THE TEXAS/NEW MEXICO BORDER SOUTH INTO THE
BIG BEND REGION. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND GUSTY WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 26, 3:44 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT MON MAR 26 2012

TXZ058-074-262230-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
444 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL REEVES COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER TOYAVALE AT 444 PM CDT...
MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND WIND GUSTS OVER 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&
Special weather statement, Mar 26, 4:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT MON MAR 26 2012

TXZ081-262230-
BIG BEND AREA-
502 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 65 MILES SOUTH OF BREWSTER
COUNTY AT 501 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 26, 4:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT MON MAR 26 2012

TXZ058-075-262245-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
502 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL
545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 19 MILES
WEST OF BELDING OR 40 MILES WEST OF FORT STOCKTON AT 501 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Mar 26, 4:11 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT MON MAR 26 2012

TXZ081-262300-
BIG BEND AREA-
511 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED14 MILES SOUTHEAST OF CASTOLON AT
510 PM CDT...MOVING NORTHEAST AT 15 MPH.  THIS STORM WILL CONTINUE
TO MOVE INTO THE SOUTHERN PORTIONS OF BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS OVER 55 MPH...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&
Special weather statement, Mar 26, 4:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT MON MAR 26 2012

TXZ075-262345-
PECOS-
555 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PECOS COUNTY UNTIL 645 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER WEST
CENTRAL PECOS COUNTY 10 MILES WEST OF FORT STOCKTON AT 555 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 143 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
March 26, 5:15 PM CST to 5:25 PM CST
Where
Pecos County, 10 mi W of Ft Stockton
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -103.039

Hail, Pecos

When
March 26, 5:55 PM CST to 6:05 PM CST
Where
Pecos County, 7 mi W of Ft Stockton
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -102.988

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365096, 365097.